×

zbMATH — the first resource for mathematics

Optimal Sobolev regularity for linear second-order divergence elliptic operators occurring in real-world problems. (English) Zbl 1325.35028
Authors’ abstract: On bounded domains \(\Omega \subset \mathbb{R}^3\), we consider divergence-type operators \(-\nabla \cdot \mu \nabla\), including mixed homogeneous Dirichlet and Neumann boundary conditions on \(\partial \Omega \setminus \Gamma\) and \(\Gamma \subset \partial \Omega\), respectively, and discontinuous coefficient functions \(\mu\). We develop a general geometric framework for \(\Omega,\;\Gamma\), and \(\mu\) in which it is possible to prove that \(-\nabla \cdot \mu \nabla+1\) provides an isomorphism from \(W^{1,q}_\Gamma(\Omega)\) to \(W^{-1,q}_\Gamma(\Omega)\) for some \(q > 3\). We indicate relevant examples from real-world applications.

MSC:
35J25 Boundary value problems for second-order elliptic equations
35R05 PDEs with low regular coefficients and/or low regular data
35B65 Smoothness and regularity of solutions to PDEs
Software:
WIAS-TeSCA
PDF BibTeX Cite
Full Text: DOI
References:
[1] S. Agmon, A. Douglis, and L. Nirenberg, Estimates near the boundary for solutions of elliptic partial differential equations satisfying general boundary conditions. I, Comm. Pure Appl. Math., 12 (1959), pp. 623–727. · Zbl 0093.10401
[2] H. Amann, Anisotropic Function Spaces and Maximal Regularity for Parabolic Problems. Part 1, Function Spaces, Jindr̆ich Nec̆as Cent. Math. Model. Lect. Notes 6, Matfyzpress, Prague, 2009. · Zbl 1216.35001
[3] H. Amann, Function spaces on singular manifolds, Math. Nachr., 286 (2013), pp. 436–475. · Zbl 1280.46022
[4] S. N. Antontsev and M. Chipot, The thermistor problem: Existence, smoothness uniqueness, blowup, SIAM J. Math. Anal., 25 (1994), pp. 1128–1156. · Zbl 0808.35059
[5] P. Auscher and P. Tchamitchian, Square root problem for divergence operators and related topics, Astérisque, 249 (1998). · Zbl 0909.35001
[6] C. Băcuţă, A. L. Mazzucato, V. Nistor, and L. Zikatanov, Interface and mixed boundary value problems on \(n\)-dimensional polyhedral domains, Doc. Math., 15 (2010), pp. 687–745. · Zbl 1207.35117
[7] H. Beirao da Veiga, On the \(W^{2,p}\)-regularity for solutions of mixed problems, J. Math. Pures Appl. (9), 53 (1974), pp. 279–290. · Zbl 0264.35017
[8] R. H. Bing, The Geometric Topology of 3-Manifolds, Amer. Math. Soc. Colloq. Publ., AMS, Providence, RI, 1983. · Zbl 0535.57001
[9] K. Brewster, D. Mitrea, I. Mitrea, and M. Mitrea, Extending Sobolev functions with partially vanishing traces from locally \((ε,δ)\)-domains and applications to mixed boundary problems, J. Funct. Anal., 266 (2014), pp. 4314–4421. · Zbl 1312.46042
[10] L. A. Caffarelli and I. Peral, On \(W^{1,p}\) estimates for elliptic equations in divergence form, Comm. Pure Appl. Math., 51 (1998), pp. 1–21.
[11] M. Chipot, D. Kinderlehrer, and G. Vergara-Caffarelli, Smoothness of linear laminates, Arch. Ration. Mech. Anal., 96 (1986), pp. 81–96. · Zbl 0617.73062
[12] P. G. Ciarlet, The Finite Element Method for Elliptic Problems, Stud. Math. Appl. 4, North-Holland, Amsterdam, 1978. · Zbl 0383.65058
[13] L. Consiglieri, Explicit estimates for solutions of mixed elliptic problems, J. Partial Differential Equations, 2014 (2014), 845760. · Zbl 1302.35142
[14] L. Consiglieri and M. C. Mun͂iz, Existence of a solution for a free boundary problem in the thermoelectrical modelling of an aluminium electrolytic cell, European J. Appl. Math., 14 (2003), pp. 201–216. · Zbl 1038.80004
[15] M. Costabel, M. Dauge, and S. Nicaise, Singularities of Maxwell interface problems, M2AN Math. Model. Numer. Anal., 33 (1999), pp. 627–649. · Zbl 0937.78003
[16] D. Daners, Inverse positivity for general Robin problems on Lipschitz domains, Arch. Math. (Basel), 92 (2009), pp. 57–69. · Zbl 1163.35011
[17] M. Dauge, Neumann and mixed problems on curvilinear polyhedra, Integral Equations Operator Theory, 15 (1992), pp. 227–261. · Zbl 0767.46026
[18] P. Degond, S. Génieys, and A. Jüngel, A steady-state system in non-equilibrium thermodynamics including thermal and electrical effects, Math. Methods Appl. Sci., 21 (1998), pp. 1399–1413. · Zbl 0935.35046
[19] C. Ebmeyer and J. Frehse, Mixed boundary value problems for nonlinear elliptic equations in multidimensional non-smooth domains, Math. Nachr., 203 (1999), pp. 47–74. · Zbl 0934.35048
[20] J. Elschner, H.-C. Kaiser, J. Rehberg, and G. Schmidt, \(W^{1,q}\) regularity results for elliptic transmission problems on heterogeneous polyhedra, Math. Models Methods Appl. Sci., 17 (2007), pp. 593–615. · Zbl 1206.35059
[21] J. Elschner, J. Rehberg, and G. Schmidt, Optimal regularity for elliptic transmission problems including \(C^1\) interfaces, Interfaces Free Bound., 9 (2007), pp. 233–252. · Zbl 1147.47034
[22] P. Fabrie and T. Gallouët, Modeling wells in porous media flow, Math. Models Methods Appl. Sci., 10 (2000), pp. 673–709. · Zbl 1018.76044
[23] H. Gajewski and K. Gröger, Semiconductor equations for variable mobilities based on Boltzmann statistics or Fermi-Dirac statistics, Math. Nachr., 140 (1989), pp. 7–36. · Zbl 0681.35081
[24] H. Gajewski and K. Gröger, Initial-boundary value problems modelling heterogeneous semiconductor devices, in Surveys on Analysis, Geometry and Mathematical Physics, Teubner-Texte Math. 117, Teubner, Leipzig, 1990, pp. 4–53.
[25] H. Gajewski, K. Gröger, and K. Zacharias, Nichtlineare Operatorgleichungen und Operatordifferentialgleichungen, Akademie-Verlag, Berlin, 1974. · Zbl 0289.47029
[26] H. Gajewski, H.-Chr. Kaiser, H. Langmach, R. Nürnberg, and R. H. Richter, Mathematical modeling and numerical simulation of semiconductor detectors, in Mathematics—Key Technology for the Future. Joint Projects Between Universities and Industry, W. Jäger and H.-J. Krebs, eds., Springer-Verlag, Berlin, 2003, pp. 355–364. · Zbl 1036.82029
[27] A. Glitzky and R. Hünlich, Global estimates and asymptotics for electro-reaction-diffusion systems in heterostructures, Appl. Anal., 66 (1997), pp. 205–226. · Zbl 0886.35024
[28] J. A. Griepentrog, K. Gröger, H.-Chr. Kaiser, and J. Rehberg, Interpolation for function spaces related to mixed boundary value problems, Math. Nachr., 241 (2002), pp. 110–120. · Zbl 1010.46021
[29] J. A. Griepentrog and L. Recke, Linear elliptic boundary value problems with non-smooth data: Normal solvability on Sobolev-Campanato spaces., Math. Nachr., 225 (2001), pp. 39–74. · Zbl 1009.35019
[30] P. Grisvard, Elliptic Problems in Nonsmooth Domains, Monogr. Stud. Math. 24, Pitman, Boston, MA, 1985. · Zbl 0695.35060
[31] K. Gröger, A \(W^{1,p}\)-estimate for solutions to mixed boundary value problems for second order elliptic differential equations, Math. Ann., 283 (1989), pp. 679–687.
[32] K. Gröger and J. Rehberg, Resolvent estimates in \(W^{-1,p}\) for second order elliptic differential operators in case of mixed boundary conditions, Math. Ann., 285 (1989), pp. 105–113.
[33] R. Haller-Dintelmann, W. Höppner, H.-C. Kaiser, J. Rehberg, and G. Ziegler, Optimal elliptic Sobolev regularity near three-dimensional, multi-material Neumann vertices, Funct. Anal. Appl., 48 (2014), pp. 208–222. · Zbl 1315.35077
[34] R. Haller-Dintelmann, A. Jonsson, D. Knees, and J. Rehberg, On Elliptic and Parabolic Regularity for Mixed Boundary Value Problems, WIAS preprint 1706, Mathematical Methods in the Applied Sciences, Berlin, 2012. · Zbl 1368.35054
[35] R. Haller-Dintelmann, H.-C. Kaiser, and J. Rehberg, Elliptic model problems including mixed boundary conditions and material heterogeneities, J. Math. Pures Appl. (9), 89 (2008), pp. 25–48. · Zbl 1132.35022
[36] R. Haller-Dintelmann, H.-Ch. Kaiser, and J. Rehberg, Direct computation of elliptic singularities across anisotropic, multi-material edges, J. Math. Sci. (N. Y.), 172 (2011), pp. 589–622. · Zbl 1222.35075
[37] R. Haller-Dintelmann, C. Meyer, J. Rehberg, and A. Schiela, Hölder continuity and optimal control for nonsmooth elliptic problems, Appl. Math. Optim., 60 (2009), pp. 397–428. · Zbl 1179.49041
[38] R. Haller-Dintelmann and J. Rehberg, Maximal parabolic regularity for divergence operators including mixed boundary conditions, J. Differential Equations, 247 (2009), pp. 1354–1396. · Zbl 1178.35210
[39] R. Haller-Dintelmann and J. Rehberg, Maximal parabolic regularity for divergence operators on distribution spaces, in Parabolic Problems, Progr. Nonlinear Differential Equations Appl. 80, Birkhäuser, Basel, 2011, pp. 313–341. · Zbl 1270.35162
[40] M. Hieber and J. Rehberg, Quasilinear parabolic systems with mixed boundary conditions on nonsmooth domains, SIAM J. Math. Anal., 40 (2008), pp. 292–305. · Zbl 1221.35194
[41] D. Hömberg, K. Krumbiegel, and J. Rehberg, Optimal control of a parabolic equation with dynamic boundary condition, Appl. Math. Optim., 67 (2013), pp. 3–31. · Zbl 1260.49035
[42] D. Hömberg, C. Meyer, J. Rehberg, and W. Ring, Optimal control for the thermistor problem, SIAM J. Control Optim., 48 (2010), pp. 3449–3481. · Zbl 1203.35285
[43] D. Jerison and C. E. Kenig, The inhomogeneous Dirichlet problem in Lipschitz domains, J. Funct. Anal., 130 (1995), pp. 161–219. · Zbl 0832.35034
[44] J. D. Joannopoulos, S. G. Johnson, J. N. Winn, and R. D. Meade, Photonic Crystals: Molding the Flow of Light, 2nd ed., Princeton University Press, Princeton, NJ, 2011. · Zbl 1144.78303
[45] Ansgar Jüngel, Regularity and uniqueness of solutions to a parabolic system in nonequilibrium thermodynamics, Nonlinear Anal., 41 (2000), pp. 669–688. · Zbl 0963.35079
[46] H.-C. Kaiser, H. Neidhard, and J. Rehberg, Classical solutions of drift-diffusion equations for semiconductor devices: the two-dimensional case, Nonlinear Anal., 71 (2009), pp. 1584–1605. · Zbl 1167.35390
[47] H.-Ch. Kaiser and J. Rehberg, Optimal elliptic regularity at the crossing of a material interface and a Neumann boundary edge, J. Math. Sci. (N. Y.), 169 (2010), pp. 145–166. · Zbl 1231.35138
[48] T. Kato, Perturbation Theory for Linear Operators 2nd ed., Grundlehren Math. Wiss. 132, Springer-Verlag, Berlin, 1976. · Zbl 0342.47009
[49] M. Kimura, Geometry of hypersurfaces and moving hypersurfaces in \(\Bbb R^m\) for the study of moving boundary problems, in Topics in Mathematical Modeling, Jindr̆ich Nec̆as Cent. Math. Model. Lect. Notes 4, Matfyzpress, Prague, 2008, pp. 39–93.
[50] D. Knees, On the regularity of weak solutions of quasi-linear elliptic transmission problems on polyhedral domains, Z. Anal. Anwend., 23 (2004), pp. 509–546. · Zbl 1214.35010
[51] S. G. Kreĭn and Ju. I. Petunin, Scales of Banach spaces, Russian Math. Surveys, 21 (1966), pp. 85–160.
[52] Y. Y. Li and M. Vogelius, Gradient estimates for solutions to divergence form elliptic equations with discontinuous coefficients, Arch. Ration. Mech. Anal., 153 (2000), pp. 91–151. · Zbl 0958.35060
[53] G. M. Lieberman, Optimal Hölder regularity for mixed boundary value problems, J. Math. Anal. Appl., 143 (1989), pp. 572–586.
[54] J.-L. Lions, Contrôle optimal de systèmes gouvernés par des équations aux dérivées partielles, Dunod, Paris, 1968.
[55] J. Liu, J. Cheng, and N. Gen, Reconstruction and uniqueness of an inverse scattering problem with impedance boundary, Sci. China Ser. A, 45 (2002), pp. 1408–1419. · Zbl 1103.35368
[56] G. Lutz, R. H. Richter, and L. Strueder, Depmos arrays for x-ray imaging, in X-Ray Optics, Instruments, and Missions III, SPIE Proceedings, Vol. 4012, 2000, pp. 249–256.
[57] V. Maz’ya and J. Rossmann, Elliptic Equations in Polyhedral Domains, Math. Surv. Monogr., AMS, Providence, RI, 2010.
[58] V. G. Maz’ya, Sobolev Spaces, Springer Ser. Soviet Math., Springer-Verlag, Berlin, 1985.
[59] V. G. Maz’ya, J. Elschner, J. Rehberg, and G. Schmidt, Solutions for quasilinear nonsmooth evolution systems in \(L^p\), Arch. Ration. Mech. Anal., 171 (2004), pp. 219–262. · Zbl 1053.35058
[60] V. G. Maz’ya and J. Roßmann, Weighted \(L_p\) estimates of solutions to boundary value problems for second order elliptic systems in polyhedral domains, ZAMM Z. Angew. Math. Mech., 83 (2003), pp. 435–467. · Zbl 1065.35109
[61] D. Mercier, Minimal regularity of the solutions of some transmission problems, Math. Methods Appl. Sci., 26 (2003), pp. 321–348. · Zbl 1035.35035
[62] A. Mielke, On the energetic stability of solitary water waves, Philos. Trans. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci., 360 (2002), pp. 2337–2358. · Zbl 1068.76009
[63] I. Mitrea and M. Mitrea, The Poisson problem with mixed boundary conditions in Sobolev and Besov spaces in non-smooth domains, Trans. Amer. Math. Soc., 359 (2007), pp. 4143–4182 (electronic). · Zbl 1190.35063
[64] E. E. Moise, Geometric Topology in Dimensions \(2\) and \(3\), Grad. Texts in Math. 47, Springer, New York, 1977. · Zbl 0349.57001
[65] C. B. Morrey, Jr., Multiple Integrals in the Calculus of Variations, Grundlehren Math. Wiss. 130, Springer-Verlag, Berlin, 1966. · Zbl 0142.38701
[66] S. Nicaise, Polygonal Interface Problems, Method. Verfahren Math. Phys. 39, Verlag Peter D. Lang, Frankfurt am Main, 1993.
[67] S. Nicaise and A.-M. Sändig, General interface problems. I, Math. Methods Appl. Sci., 17 (1994), pp. 395–429. · Zbl 0824.35014
[68] S. Nicaise and A.-M. Sändig, General interface problems. II, Math. Methods Appl. Sci., 17 (1994), pp. 431–450. · Zbl 0824.35015
[69] U. W. Paetzold, Light Trapping with Plasmonic Back Contacts in Thin Film Silicon Solar Cells, Schrif. Forschungszentrums Jülich Reihe Energie Umwelt 185, Forschungszentrum Jülich, Germany, 2013.
[70] J. Prüss, Maximal regularity for evolution equations in \(L_p\)-spaces, Conf. Semin. Mat. Univ. Bari, 285 (2002), pp. 1–39.
[71] S. Satpathy, Z. Zhang, and M. R. Salehpour, Theory of photon bands in three-dimensional periodic dielectric structures, Phys. Rev. Lett., 65 (1990), pp. 2478–2478.
[72] G. Savaré, Regularity and perturbation results for mixed second order elliptic problems, Comm. Partial Differential Equations, 22 (1997), pp. 869–899. · Zbl 0881.35020
[73] G. Savaré, Regularity results for elliptic equations in Lipschitz domains, J. Funct. Anal., 152 (1998), pp. 176–201.
[74] L. Schwartz, Analyse mathématique. I, Hermann, Paris, 1967.
[75] S. Selberherr, Analysis and Simulation of Semiconductor Devices, Springer–Verlag, New York, 1984.
[76] E. Shamir, Regularization of mixed second-order elliptic problems, Israel J. Math., 6 (1968), pp. 150–168. · Zbl 0157.18202
[77] I. Ja. Šneĭberg, Spectral properties of linear operators in interpolation families of Banach spaces, Mat. Issled., 9 (1974), pp. 214–229, 254–255.
[78] A. T. Vignati and M. Vignati, Spectral theory and complex interpolation, J. Funct. Anal., 80 (1988), pp. 383–397. · Zbl 0676.46053
[79] I. E. Tamm, Fundamentals of the Theory of Electricity, Mir Publishers, Moscow, 1979.
[80] H. Triebel, Interpolation Theory, Function Spaces, Differential Operators, North-Holland Mathematical Library 18, North-Holland, Amsterdam, 1978.
[81] J. Wloka, Partial Differential Equations, Cambridge University Press, Cambridge, UK, 1987. · Zbl 0623.35006
[82] D. Z. Zanger, The inhomogeneous Neumann problem in Lipschitz domains, Comm. Partial Differ. Equations, 25 (2000), pp. 1771–1808. · Zbl 0959.35041
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.